New Jersey, 2004

Strong Wind in New Jersey, March 12, 2004

March 12, 2004 · NWS PHI · 4 events in 4 counties and zones

Gusty northwest winds behind a cold front snapped a pine tree on Goshen-Swaiton Road in Middle Township. One home lost power for one hour.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty northwest winds behind a cold front snapped a pine tree on Goshen-Swaiton Road in Middle Township. One home lost power for one hour. The peak wind gust at the Atlantic City International Airport was 44 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 12, 9:00 AM EST, 3 hours earlier.

Area forecast discussion, Mar 12, 9:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 AM EST FRI MAR 12 2004

...ORIGINAL 250 AM DISCUSSION...
HAPPY 116TH ANNIVERSARY TO THE BLIZZARD OF 1888. WHL TDY/S WX WONT
MATCH THAT IT WILL DEFINITELY HAVE A MARCH FLAVOR TO IT. STG CFP
WILL SWEEP THRU THE CWA BY ABT 13Z THIS MRNG WITH STG GUSTY WINDS
ESP DURG ISALLOBARIC SURGE IN THE MID OF THE MRNG...NOT THAT WINDS
THIS AFTN WILL BE CHOP LIVER EITHER. GFS TRENDING TWD SLGTLY
SLOR/WEAKER/FTHR N CLSD LOW TDY. IT LOOKS A BIT TOO FAST AS BOTH THE
EC AND ETA ARE A TAD SLOR. ALL THE MDLS ARE NOT TAKING THE COLD AIR
FAR ENUF S AS DVN SOUNDG WAS ABT 3C COLDER THAN ANY OF THE MDLS INIT
AT H8. THIS SLUG OF COLDER AIR SHLD MOVE THRU OUR CWA LTR TDY. LATER
ON...ALL THE MDLS ARE MORE PROGRESSIVE WITH THE NEXT CFP. THE MODEL
PENDULUM HAS SWUNG BACK TO THIS SOLN...AT ONE TIME NO GFS SHRAS WERE
EXPECTED TIL MON NGT.

LIKE THE WAY THE CUR FCST IS WORDED AS VIGOROUS SHRT WV HAS STILL TO
MOVE THRU. INSTAB STILL GREATEST UP N AS TTS WILL EXCEED 50 ERLY
THIS MRNG. COULD BE A RUMBLE OR TWO OF THUNDER AS SHSN/SHRA MOVE
THRU. MOST OF THE ENERGY AND MSTR WILL PASS N OF THE PHL METRO AREA
AND PRESENT CUT-OFF OF MSRBL PCPN LOOKS GOOD. WHL THE ISALLOBARIC
SURGE HAS INCRD FROM YDA (5MB/3HRS)...FCSTD WIND FIELDS BLO DVLP
INVERSION (ARND 800-850MB) ARE AOB 40KT. EVAP COOLING MIGHT PUT A
FLY IN THE OINTMENT...BUT FOR NOW OVERALL PEAK WIND GUSTS SHLD STAY
BLO ADVY CRIT. BASED ON THE WARM INIT...THINK DAYTIME MAX TEMPS BY
GFS MOS LOOK TOO WARM. VORT MAX HEADS FOR NEW ENG BY TAFTN EVEN WITH
THE SLOR SOLN AND ANY PCPN CHCS ALG WITH THE CAA WILL END EXCEPT FAR
NW FOR LES RESIDUALS.

A SECOND SURGE OF COLD AIR IS FCSTD FOR TNGT. LLVL MSTR UP N
ABUNDANT ENUF TO GO WITH A CLOUDIER FCST. DWNSLPG AND NRN
CWA TRAJ OF H8 VORT MAX SHLD PRECLUDE MANY CLDS IN SRN PART OF OUR
CWA. GRAD LOOKS EVEN TIGHTER THAN YDA AND GUID MINS (ABT 10-15F ABV
DEWS) LOOK REASONABLE.

THE GFS IS THE COLDEST OF ALL THE MDLS (UK/EC/ETA) WITH ITS THERMAL
FIELDS FOR SAT. OF LATE IT HAS HAD A COLD BIAS. THUS WE WILL LEAN
TWD A COMP BTWN IT AND THE ETA. GFS MOS MAX TEMPS BASED ON THE
THERMAL FIELDS LOOK TOO WARM. SINCE WE BLV THE GFS IS TOO COLD WE
WON/T GO MUCH BLO IT.

SAT NGT APRS TO BE AN EXCELLENT RDTNL COOLG NGT. SOME HI CLDS WILL
TRY TO RIDE ABV THE STG RDGG. ATTM THE RDGG IS PRETTY IMPRESSIVE AND
WE WILL LEAN TWD THE (DEWPTS) SLGTLY COLDER GUID DATA SETS. WITH RDG
LINE E OF OUR CWA SUNDAY...CLDS SHLD INCR. FULL SUN MACROS ARE ABT
10F APART BTWN THE ETA AND GFS. CLDS INCRG COMPLICATE THE TEMP FCST.
NEVERTHELESS GFS MOS LOOKS TOO COLD AND WE WILL INCR MAX TEMPS ABT
5F IN SRN ZNS. NRN GFS MAX TEMPS DON/T LOOK TOO BAD.

THE MDLS ARE BCMG MORE PROGRESSIVE WITH THE NEXT LONG WV TROF. GFS
NOW AT THE SLOR END OF THE SPECTRUM. LATEST FCST ALRRDY REFLECTS THE
FASTER SOLN AND DO NOT SEE MUCH TWEAKING NEEDED IN THE EXTDD.

MARINE: SEE NO REASON FOR CHGS. GALE CONDS MIGHT BE REACHED WITH CAA
SURGE THIS MRNG. -TFG

...UPDATED DISCUSSION...
AT 900 AM, THE MID/UPPER LEVEL LOW WAS MAKING ITS WAY ACROSS CENTRAL
NEW YORK AND IT SHOULD REACH WESTERN NEW ENGLAND BY NOON.

THE FINAL BATCH OF SNOW SHOWERS EXPECTED TO AFFECT OUR NORTHERN
COUNTIES WAS MOVING ACROSS NORTHEASTERN MONROE COUNTY AND SUSSEX
COUNTY.  DURING THE PAST HOUR, MOUNT POCONO WAS DOWN TO A VSBY OF
1/2 MILE.  ONCE THE SNOW SHOWERS PULL TO OUR EAST WE SHOULD SEE ONLY
SOME SCATTERED FLURRIES WITH A LOW PROBABILITY OF ANY MORE
ACCUMULATING SNOW.

WELL LIKELY SEE OUR STRONGEST WINDS BETWEEN NOW AND EARLY AFTERNOON
WITH THE TIGHTEST GRADIENT AND THE STRONGEST NEGATIVE VORTICITY
ADVECTION EXPECTED DURING THE NEXT FOUR TO FIVE HOURS.

THE ZONE FORECASTS WILL BE UPDATED AROUND 915 AM. - IOVINO

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...GALE WARNING SANDY HOOK NJ TO FENWICK ISLAND DE
               ANZ450>455.
MARINE/DEL BAY...GALE WARNING LWR DE BAY ANZ431. SCA UPPER BAY
                 ANZ430.
Hazardous weather outlook, Mar 12, 4:10 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EST FRI MAR 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-120909-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
410 AM EST FRI MAR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

STRONG GUSTY WINDS UP TO 40 TO 45 MPH ARE POSSIBLE TODAY.
IN ADDITION GALE WARNINGS ARE IN EFFECT FOR LOWER DELAWARE BAY AND
THE OCEANIC COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TFG

In the hours before

Special weather statement, Mar 12, 10:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 AM EST FRI MAR 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-122200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
1000 AM EST FRI MAR 12 2004

...GUSTY WINDS THROUGH THE AFTERNOON HOURS...

AS A STRONG BUT FAIRLY DRY COLD FRONT CROSSED THE REGION EARLIER
TODAY, GUSTY WEST WINDS CONTINUE TO AFFECT THE ENTIRE REGION.
SUSTAINED WIND SPEEDS WILL BE IN THE 20 TO 30 MPH RANGE, WITH GUSTS
REACHING 40 TO 45 MPH AT TIMES.

THE STRONGEST WIND GUSTS SHOULD OCCUR THROUGH THE EARLY AFTERNOON
HOURS. THE WINDS WILL GRADUALLY DIMINISH LATER TODAY INTO TONIGHT,
ALTHOUGH IT WILL REMAIN ON THE BRISK SIDE TONIGHT.

MOTORISTS ARE URGED TO DRIVE WITH CAUTION, ESPECIALLY WHEN
TRAVERSING BRIDGES AND OVERPASSES WHERE SUDDEN HIGHER WIND GUSTS MAY
OCCUR. ALSO, BE AWARE THAT ANY LOOSE OUTDOOR ITEMS WILL BE BLOWN
AROUND BY THE GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER
SERVICE, OR YOUR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER
INFORMATION.

FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE WEB AT:
WWW.WEATHER.GOV/ER/PHI (IN LOWER CASE).

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Eastern Atlantic

When
March 12, 12:00 PM EST to 6:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
March 12, 12:00 PM EST to 6:00 PM EST
Where
Eastern Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
March 12, 12:00 PM EST to 6:00 PM EST
Where
Western Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
March 12, 12:00 PM EST to 6:00 PM EST
Where
Western Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392932, 5392933, 5392934, 5392935.